Hey all - We just started sublingual atropine drops yesterday, and I was pleased to think there might be something that would help his hyperproduction of saliva, but was concerned of course about side effects. He fell sound asleep for about three hours after the first dose in mid-afternoon, and I gave him another dose at bedtime. He then was incredibly restless all night. Perhaps the atropine helped the drooling as intended, but he still had several bad bouts of choking on sticky phlegm in the night. Worst of all, he kept insisting on getting out of bed. I had a dreadful time trying to keep him covered, and four times I had to haul him up off the floor, and he is no light weight! So neither of us had any sleep. He couldn't keep still at breakfast, kept clutching at objects on the table, tried to unscrew the salt shaker over his cereal, dropped his plate of toast twice, emptied a pill bottle over the floor. The aide who had him all morning reported that his pupils were really dilated at first and he was bothered by the sunlight, even though I hadn't given him any more drops. He also wouldn't settle, kept trying to rise out of his chair.

So my question is, for anyone who has tried this treatment - did you have symptoms like this? If so, did they abate?

Thanks, Easterncedar

15 Replies

  • Thanks Easterncedar for the warning, started first drops of atropine this evening no side effects yet but drool less intense so far, will monitor M's progress. Have given her 1mg Lorazapam which seems to help easing her into sleep lasts about 5 hrs so I can get some sleep but does not stop occaisional chokes but after lifting her shoulders choke clears and she returns to sleep. Hope drops work my son says very bitter and may be worth giving some sugar water with the drop.

    Best wishes for a good night. Tim

  • Eastern, did you see my post about how I am getting the $? Sorry to hear about what happened to your hubby with drops. If I were you, I would not give it to him again.


  • So glad the agency came through for you, Auddonz!

  • eastern, Did you get the name of it in your state? I am sure there is a long waiting list, there was here. But then again we live in a state with a lot of elderly people. Hope it continues without any issues and or problems. Trying not to be negative.

    Auddonz xoxo

  • My wife had also problems with excess saliva which she could not clear causing serious choking. The neurologist prescribed 2 drops of atropine 1% w/v three times per day. It worked like a miracle. I do not need to administer the maximum, most importantly is to administer 2 drops before going to sleep. My wife was always coughing a lot and also was sweating profusely. Now all those symptoms have gone and she gets a good night's sleep and is no longer sweating. So all I can say is that it works for my wife

  • Brian has been having the drops for about a year so far they still working at the moment he has one drop in the morning and 2 at night. That way we have got the advantage of being able to up the dose as and when needed.

    We have not had any side affects but perhaps thats because we are not on the full dose.


  • My hubby has been on Atropine drops for about 8 or 9 months. Right at the beginning he inadvertently overdosed when he took it in his head to self administer. Side effects were severe and a little worrying: hallucinations, explosive diarrhoea and pretty much out of it. We immediately stopped the drops and he fully recovered within 12 hours with no long term effects. We've restarted the drops, up to 5 drops per day, with no further issues. So my only suggestion is to monitor the dosage until you find the right balance.

  • Take care with them . What affects one might not be the same for another but my husband had a dreadful time with the drops and even worse with the patch behind his ear when I had to remove after two hours .

    He hallucinated and was choking to for three days and nights . He is sensitive to lots of meds though .

    They are trying him with glycopperonium . It has certainly dried the throat and chest up and is helping some of the drool but not all . So far no adverse affect . I was worried about giving them in the first place

  • Thanks all. I will try again this weekend and be very careful of the dose. Thanks!

  • Mum has had atropine for about a year or two. Maximum 4 drops a day and I only give when she's really gurgley. The patches caused bad dreams but haven't noticed a side effect with atropine apart from tastes horrible. That being said mum is constantly restless, always fiddles with something, knocking stuff over, getting up in night etc so maybe atropine is the link?? I just thought it was her personality mixed with PSP tbh... Mum also suffers with bad cattarh so I have to try and balance atropine versus mucodyne to stop the thick tenacious saliva and cattarh versus being too runny saliva. This means I ignore the prescription advice and give as needed ! (Less than advised with mucodyne but does the job!) that and a saline nebuliser to break up secretions. Mum also has glycorpyrronium bromide inhaler for secretions and had noticeable positive effect for first few months. Apparently a battle to get though, I got it for mum after persisting but the Parkinson's nurse said mum virtually only person in county that got it ! Obviously the GP gets fed up of my constant lists and questions so now just gives what I ask ! Ha!

  • Good for you, Kelly! Thanks for the information. The gluey secretions at night are pure torture, and I can't believe there is so little agreement in the medical community about what to do about it. Last night, rather at 2 this morning, we gave up trying to sleep in bed and went upstairs ( I hauled him upstairs) to the living room. I gave him a drop of atropine and he slept in the arm chair while I made do with the little love seat. He did sleep. I'm still feeling poleaxed, but on we go. He has been restless, but not as much as the other day. Oops, there's a bang. I'm off.

  • My wife had patches for a couple of months which worked but she had to stop them as she had a skin reaction to the patches themselves. So she started on atropine eye drops at Xmas 3 drops per day and they have worked with no noticeable side effects But the dentist is now saying she has a fungal infection most probably caused by the eye drops. So she is now having 2 drop of atropine plus medication for the fungal iinfection and we are keeping our fingers crossed.

  • May I ask about your wife's general condition? My sweetheart gets so restless with the drops that the doctor has given me permission to try to dilute them on my own. Even one drop makes it hard for him to be still in his chair, although he is unaware of it, or can't describe any unusual feelings, and as he can't safely get up on his own, it is a matter of concern for his aides and me.

  • Hello easterncedar,

    My wife had 1st bad fall 2004 and was diagnosed with PSP 2011. Mobility bad now and cannot get up or move unaided and cannot be left unsupervised. We have had a 24 hr live in carer for 18 months now. Eyesight very poor now and speech almost unintelligible by afternoon/ evening. Coughs/ chokes her way through food and drinks and has done for sometime.

    9 months ago she started coughing and choking when it was not food or drink related and this lead to her first chest infection. So we started the patches and because of her skin reaction moved to the atropine drops.

    She does not seem to suffer the side effects you mention and is not unduly restless.. It may be just coincidence but she is now pressing the alarm once in the night to be taken to the toilet whereas 6 months ago she slept through.

    I ought to mention that there may be other factors at play here. Her first fall was followed by horrendous and distressing emotionality even before the other more typical PSP symptoms started to show, To keep this emotionality under control she takes high dose amitriptyline as well as other similar medication.

    One side effect of amitriptyline is that it dries up saliva ( and aids sleep). I suspect therefore this drug may well be helping her now in ways that were not anticipated when first prescribed.By the same token, the fungal infection is, they say, caused by dryness in the mouth so I expect the drug is also contributing to that so you just can't win.

    Hope this helps

    Best wishes to you. Not easy this is it. Always a new problem to address.

  • So happy for the people who are able to tolerate the atropine . My husband was in a dreadful state. We tried the patch behind the ear , this was even worse took days to get it out of his system .. He only had the patch on for two hours !!

    We have started using the glycopperate drops this week so far no ill effects . Early days but normally if there are its after a few hours .

    I must ask about the puffer but maybe he would find that more difficult control .

    Drooling is such a problem

You may also like...